Tornado, Cecil
- When
- May 2, 4:38 PM EST to 4:45 PM EST
- Where
- Cecil County, 5 mi SE of Rising Sun to 5 mi E of Rising Sun
- Rating
- F2
- Path length
- 4.5 mi
- Path width
- 160 yd
- Property damage
- $330,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.650, -76.000
The first F2 (on the Fujita Scale) tornado in 21 years struck Cecil County during the late afternoon of the 2nd. About 21 homes, silos, sheds and barns sustained moderate to extensive damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The first F2 (on the Fujita Scale) tornado in 21 years struck Cecil County during the late afternoon of the 2nd. About 21 homes, silos, sheds and barns sustained moderate to extensive damage. One family was displaced as their house was condemned because of the wind damage. Many large trees and utility poles were splintered, uprooted or snapped. Marble size hail was also reported. No serious injuries were reported. Damage was estimated at $330,000. The path length was 4.5 miles. The maximum path width was 160 yards. The tornado initially touched down just to the west of England Creamery Road about 5 miles southeast of Rising Sun at 538 p.m. EDT. The tornado's intensity was F0 to F1 as it moved across England Creamery and Trinity Church Roads. One house on Trinity Church Road had its windows broken, its porch splintered and its roof damaged. A second house on the road had its porch torn away and shingles ripped from the roof. The homeowner's barn and its content was destroyed. Their lawn chairs and hedge trimmers were found half a mile away. One of the two points that the tornado reached its maximum intensity of F2 occurred when it moved through the Tailwind Estates on Steeplechase Lane. Three homes were heavily damaged. One house (the condemned one) had half its roof torn away and its chimney crash through its deck. The homeowner's SUV vehicle was displaced 25 feet and a shed on the block was tossed over 100 yards. The tornado's intensity again peaked at F2 as it moved through a wooded area north of Old Elm Road and west of Blue Ball Road. Extensive tree damage occurred. The second floor of a new home under construction in the area also collapsed. During the last half mile of its existence, the tornado weakened and did not remain on the ground the entire time. It dissipated around the intersection of Fairview Road and Maryland State Route 273 at 545 p.m. EDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 2, 3:13 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 413 PM EDT THU MAY 2 2002 ...TORNADO WATCH UNTIL 900 PM... STILL QUITE STABLE ACROSS NRN NEW JERSEY UNDER CLOUD SHIELD AND NE FLOW. THIS EXPECTED TO CHANGE AS WARM FRONT DRIFTS NORTH. QUITE DIFFERENT TO THE SOUTH AS REST OF CWA IS WITHIN WARM SECTOR. TEMPERATURES ARE RANGING FROM NEAR 80 DEGREES F ACROSS DELMARVA TO AROUND 50 DEGREES ACROSS THE NORTHERN ZONES...INCLUDING THE LOW ELEVATION ZONES. WITHIN WARM SECTOR...LAPS ANALYSIS ARE PRODUCING LI/S IN THE -4 TO -7 RANGE...CAPES UP TO 2000 J/KG...AND HELICITIES UP TO 250 M2/S2. PW/S ARE IN THE 1-1.5 RANGE...BUT STORMS ARE MOVING QUITE QUICKLY. RAIN FREE CONDITIONS EXPECTED THE NEXT SEVERAL DAYS. THE BIG STORY TOMORROW UNDER PARTLY CLOUDY TO MOSTLY SUNNY SKIES WILL BE THE WIND. 12Z BUFKIT SHOWS GOOD MIXING UP TO ABOUT H7.5 WHERE WINDS ARE IN EXCESS OF 40 KT. FOR NOW WILL MENTION WINDY...TOPPING THINGS OUT AT 35 MPH. WINDS DIMINISH RAPIDLY TOMORROW NIGHT AS SURFACE HIGH PRESSURE BEGINS TO INFLUENCE THE REGION. H8.5 TEMPS DROP A GOOD 15 DEGREES C FROM WHERE THEY. WILL MENTION THE POSSIBILITY OF FROST IN THE NORMALLY COLDER AREAS AND ALSO MENTION FREEZING TEMPERATURES ACROSS HIGHER ELEVATIONS. STILL WATCHING SURFACE WAVE DEVELOPMENT TO OUR SOUTH THIS WEEKEND. THE ETA BRINGS A BIT MORE CLOUDINESS AND A PRECIP THREAT INTO THE SOUTHERN ZONES COMPARED TO THE AVN. WILL INTRODUCE SOME CLOUDS ACROSS THIS AREA...BUT HOLD OFF ON THE RAIN AT THIS TIME. THE NEXT BETTER CHANCE OF PRECIP STILL APPEARS TO BE ON MONDAY. TEMPS IN THE EXTENDED LOOK TO BE A BIT ABOVE NORMAL. SMALL CRAFT ADVISORIES REMAIN UP EVERYWHERE. FCSTID = 29 MPO 42 55 31 61 / 40 0 0 0 ABE 46 57 34 64 / 60 0 0 0 RDG 46 58 35 65 / 60 0 0 0 PHL 52 63 42 67 / 70 0 0 0 12N 42 55 32 61 / 40 0 0 0 SMQ 49 61 35 66 / 60 0 0 0 TTN 49 61 38 66 / 60 0 0 0 MIV 52 61 38 65 / 60 0 0 0 ACY 53 61 46 64 / 60 0 0 10 ILG 51 62 38 67 / 70 0 0 0 DOV 52 63 39 67 / 70 0 0 10 GED 53 62 41 66 / 70 0 0 10 ESN 52 62 39 67 / 70 0 0 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA OCEAN AND BAY KRUZDLO
MDZ008-PAZ060-061-067-030100- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 248 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 900 PM FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... BERKS...CHESTER AND LEHIGH. IN MARYLAND... CECIL THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT MOVING EAST INTO THE MID ATLANTIC REGION. THESE THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN PENNSYLVANIA AND EASTERN MARYLAND AFTER 600 PM AND COULD PRODUCE STRONG DAMAGING WINDS...HAIL...AND TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER IN THE WATCH AREA IS BETWEEN 600 PM AND 1000 PM. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE FORMATION OF TORNADOES IN OR NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...UPDATES AND WARNINGS SHOULD THEY BECOME NECESSARY. MIKETTA
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-030100- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 340 PM EDT THU MAY 2 2002 A TORNADO WATCH IS IN EFFECT UNTIL 900 PM THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... CARBON...MONROE...BERKS...LEHIGH...NORTHAMPTON...CHESTER... MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA. IN NEW JERSEY... SUSSEX...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX... MONMOUTH...MERCER...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER... SALEM...CUMBERLAND...ATLANTIC AND CAPE MAY. IN DELAWARE... NEW CASTLE...KENT...SUSSEX. IN MARYLAND... CECIL...KENT...QUEEN ANNE/S...TALBOT AND CAROLINE. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE FORMATION OF TORNADOES IN OR NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...UPDATES AND WARNINGS SHOULD THEY BECOME NECESSARY. MIKETTA
The national radar mosaic for the moment the first event began.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyThe tornado archive for Maryland, 2002Warnings in Maryland, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299851.